More than 600 prescription and over-the-counter (OTC) medicines contain acetaminophen as their active ingredient (the ingredient that makes the medicine work). Pain relievers, cough and cold medicines, sleep aids, and other medicines that are common in household medicine cabinets are just a few examples.
Acetaminophen is safe and effective when it is used as directed. However, because it is such a common ingredient, it is possible to take too much of it if you take more than one medicine containing acetaminophen, or if you take more acetaminophen than directed by a health care professional, or take more than the dosage indicated on drug facts label.
Key points to remember
- Taking more of a medicine than directed is an overdose.
- Taking more acetaminophen than directed can lead to liver injury.
Teens at Risk
According to the National Electronic Injury Surveillance System-Cooperative Adverse Event Surveillance System project, more than 70,000 emergency department visits result from unintentional medicine overdoses among children under age 18.
Teens may be at increased risk specifically for acetaminophen-related injury because:
- Teens may not read the Drug Facts label on over-the-counter medicines for dosing instructions.
- Teens may use a prescription medicine containing acetaminophen and also take an OTC containing acetaminophen without understanding that they are taking more than what is recommended.
- Teens may also use acetaminophen more often than directed to combat muscle pain from a sports injury or tension headaches from schoolwork; and also take a sinus medicine containing acetaminophen to battle allergy symptoms.
As a teen influencer, you can help teens understand these risks and how to avoid them.